Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 11, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 15, 1999, 2:42 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 15, 1999, 2:42 PM EDT (18:42 UTC)
- Expired
- Sep 15, 1999, 3:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Brunswick County, NC, New Hanover County, NC
The radar
The Wilmington radar (KLTX), 25 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 10:00 AM EDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 151845 RRA TORILM NCC019-129-151915- - BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 242 PM EDT WED SEP 15 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * TORNADO WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA SOUTHERN NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 315 PM EDT * AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO IN THE VICINITY OF SNOW CUTS RIDGE...MOVING WEST AT 45 MPH. * THE TORNADO WILL BE NEAR... BOLIVIA AT 250 PM EDT SUPPLY AT 300 PM EDT MAKATOKA AT 310 PM EDT THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $ LAT...LON 3399 7790 3417 7789 3413 7855 3398 7858
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 2:15 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 15, 2:15 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999
NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.
WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.
WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.
CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.
.MHX...HURRICANE WARNING ENTIRE COAST.
FLOOD WATCH EXCEPT FOR OUTER BANKS.
INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
AND THURSDAY FOR CSTL PLAINS.
JBMIn the hours before
Local storm report, Sep 15, 11:55 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 5 MI S WILMINGTON NC TORNADO
09/15/99 NEW HANOVER TORNADO AND FUNNEL CLOUD
OBSERVED BY PUBLIC.
NO APPARENT DAMAGE.
1030 AM 7 MI S WILMINGTON NC TORNADO
09/15/99 NEW HANOVER TORNADO AND FUNNEL CLOUD
OBSERVED IN VARIOUS STAGES
VIA NEW HANOVER SD. SITED
MOVING ACROSS CAPE FEAR
RIVER. NO DAMAGE.
DCHLocal storm report, Sep 15, 11:55 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1020 AM 5 MI S WILMINGTON NC TORNADO
09/15/99 NEW HANOVER TORNADO AND FUNNEL CLOUD
OBSERVED BY PUBLIC.
NO APPARENT DAMAGE.
1030 AM 7 MI S WILMINGTON NC TORNADO
09/15/99 NEW HANOVER TORNADO AND FUNNEL CLOUD
OBSERVED IN VARIOUS STAGES
VIA NEW HANOVER SD. SITED
MOVING ACROSS CAPE FEAR
RIVER. NO DAMAGE.
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:27 AM EDT | Flash Flood Warning | ILM | New Hanover | 3 hr |
| Sep 15, 7:25 AM EDT | Tornado Warning | ILM | Pender | 20 min |
| Sep 15, 8:23 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 6 hr |
| Sep 15, 10:16 AM EDT | Tornado Warning | ILM | Brunswick, New Hanover | 29 min |
| Sep 15, 2:35 PM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 5 hr |
| Sep 15, 2:35 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus | 5 hr |
| Sep 15, 3:07 PM EDT | Tornado Warning | ILM | New Hanover | 33 min |
| Sep 15, 3:23 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 22 min |
| Sep 15, 3:23 PM EDT | Tornado Warning | ILM | Brunswick | 22 min |
| Sep 15, 7:45 PM EDT | Flash Flood Warning | ILM | Columbus, Robeson | 6 hr |
| Sep 15, 7:45 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, New Hanover, Pender | 6 hr |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.